My office frequently gets contacted by concerned family members who may be unable to specify the exact type of error and facility made, but nonetheless they have a clear belief that their loved one’s condition has changed for the worse due to improper care or taking an dangerous drug.
Recently we were contacted by the family of a lady who within several months of taking Reglan Tablets, began to develop severe muscle spasms in her face. We soon found out that the staff physician had prescribed Reglan several months before the spasms started.
Reglan (generic name – metoclopramide) speeds up the movement of the stomach muscles, which increases the rate at which the stomach empties into the intestines. This prescription drug is used to treat gastrointestinal disorders including heartburn caused by gastroesophageal reflux disorder (GERD), diabetic gastroparesis (stomach does not contract), and to prevent nausea and vomiting caused by cancer chemotherapy and surgery.
Reglan can cause serious side effects including:
- Tardive Dyskinesia – abnormal muscle movements (see “Black Box Warning” below)
- Uncontrolled spasms of your face and neck muscles, or muscles of your body, arms, and legs (dystonia)
- Depression, thoughts about suicide, and suicide
- Neuroleptic Malignant Syndrome (NMS) –
- Parkinsonism – condition similar to Parkinson’s, symptoms include slight shaking, body stiffness, trouble moving or keeping your balance
The FDA’s Black Box Warning On Reglan
The FDA has recently required that manufacturers of metoclopramide add a “black box” warning about the risk of its long-term or high-dose use. The black box warning is the FDA’s strongest warning for drugs.
According to the FDA, more than 2 million Americans use drugs that contain metoclopramide (including Reglan tablets, Reglan oral disintegrating tablets, metoclopramide oral solution, and Reglan injection). Following this new warning, the FDA advises that chronic metoclopramide therapy should be avoided in all but rare cases where the benefits outweigh the risks.
Chronic use of metoclopramide has been linked to tardive dyskinesia, which may include involuntary, repetitive, and purposeless movements of the body (including grimacing, lip smacking, tongue protrusion, eye blinking, or rapid leg and arm movements). These symptoms are rarely reversible and there is no known treatment; although, in some patients, symptoms may lessen once metoclopramide treatment is stopped.
The risk of development of tardive dyskinesia is directly related to the length of time a patient is taking metoclopramide and the number of doses taken. Elderly patients are among the greatest at risk, especially older women and patients who have been on the drug for a long time. Therefore, extreme caution should be taken in prescribing Reglan to elderly nursing home residents. Your chances for getting tardive dyskinesia go up:
- The longer you take Reglan and the more Reglan you take (you should not take raglan for more than 12 weeks)
- If you are older, especially if you are a woman
- If you have diabetes
Nursing homes should immediately evaluate all residents who are currently taking Reglan in order to determine whether continued Reglan treatment is necessary and beneficial in light of the FDA warning.
If you believe that your loved one, suffered an injury after taking Reglan, we would honor the opportunity to speak with you. In certain situations, a lawsuit may be pursued against the drug manufacturer and the physician who was prescribing it at the time. As will all of our cases, we prosecute drug-related claims on a contingency basis– clients never pay any expenses out of their pocket. (888) 424-5757
National Institute of Neurological Disorders and Stroke: Tardive Dyskinesia